CALCIUM CHANNEL BLOCKERS
can cause serious toxicity or death with rela-tively small overdoses. These
channel blockers depress sinus node automaticity and slow AV node conduction .
They also reduce cardiac output and blood pressure. Serioushypotension
is mainly seen with nifedipine and related dihydro-pyridines, but in severe
overdose all of the listed cardiovascular effects can occur with any of the
calcium channel blockers.
general supportive care. Since most ingested calcium antagonists are in
sustained-release form, it may be pos-sible to expel them before they are
completely absorbed; initiate whole bowel irrigation and oral activated
charcoal as soon as pos-sible, before calcium antagonist-induced ileus
intervenes. Calcium, given intravenously in doses of 2–10 g, is a useful
antidote for depressed cardiac contractility but less effective for nodal block
or peripheral vascular collapse. Other treatments reported to be help-ful in
managing hypotension associated with calcium channel blocker poisoning include
glucagon and high-dose insulin (0.5–1 unit/kg/h) plus glucose supplementation
to maintain eugly-cemia. Recently case reports have suggested benefit from
adminis-tration of lipid emulsion (Intralipid, normally used as an intravenous
dietary fat supplement) for severe verapamil overdose.